Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 417, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 23, 2017, 2:55 PM MDT for San Miguel County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 2:55 PM MDT (20:55 UTC)
- Expired
- Aug 23, 2017, 3:12 PM MDT
- In force
- 17 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 122 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
641
WUUS55 KABQ 232055
SVRABQ
NMC047-232145-
/O.NEW.KABQ.SV.W.0417.170823T2055Z-170823T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
255 PM MDT WED AUG 23 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern San Miguel County in northeastern New Mexico...
* Until 345 PM MDT.
* At 254 PM MDT, a severe thunderstorm was located near Ribera, or 21
miles southwest of Las Vegas, moving southwest at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ribera, Villanueva, Chapelle and Sena.
This includes Interstate 25 between Mile Markers 323 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3539 10526 3504 10550 3504 10557 3514 10572
3522 10571 3545 10538
TIME...MOT...LOC 2054Z 040DEG 16KT 3532 10541
HAIL...1.50IN
WIND...60MPH
$$
331 follow-up statement
300
WWUS55 KABQ 232112
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
312 PM MDT WED AUG 23 2017
NMC047-232122-
/O.CAN.KABQ.SV.W.0417.000000T0000Z-170823T2145Z/
San Miguel-
312 PM MDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN MIGUEL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3539 10526 3504 10550 3504 10557 3514 10572
3522 10571 3545 10538
TIME...MOT...LOC 2106Z 040DEG 16KT 3526 10548
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:51 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 11:51 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1151 AM MDT Wed Aug 23 2017 .AVIATION... 18Z TAF CYCLE Sct to numerous SH/TS will affect N/C NM during the afternoon and overnight hrs. Some of the storms will become strong and contain lower vis/cig due to intense rainfall. Decided to go with some TS restrictions at LVS but can't rule out SAF/ROW/TCC for a brief period. Otherwise...using VCSH/VCTS at several of the sites except FMN. Based on the latest modeling...activity should continue past 06z across the eastern third so ROW/TCC would likely be impacted. Following the convection, some low cig dvlpment like what occurred this morning is probable. Tried to indicate that possibility at TCC and ROW. 50 && .PREV DISCUSSION...336 AM MDT Wed Aug 23 2017... .SYNOPSIS... An active weather day is on tap as moisture across New Mexico has been rejuvenated thanks to the back door front. Storms should develop over the high terrain and shift eastward through the overnight hours as a disturbance tracks across New Mexico. Heavy rain will be the main threat with these storms. Thursday will continue to be active as the disturbance slowly exits the state. Areas along and east of the central mountain chain will be the favored area for precipitation Friday through the weekend, though there will still be at least isolated storms across the west. Temperatures through the weekend will remain near or below normal, though will warm a bit over the weekend across northwest New Mexico. && .DISCUSSION... Models indicate today should be much more active than previously thought. Looks as though the NAM was correct with regards to the strength of the east wind and how far westward it would push overnight. Now that the other models have caught on, confidence is high that storms will develop over the high terrain this afternoon thanks to the added low level moisture. Aiding this convection, will be a vort max coming up from Mexico on the western side of the upper ridge and rounding into central NM this evening/overnight. This should keep convection going as it shifts eastward well into the overnight hours. Heavy rain will be the greatest threat through tonight. The weak shortwave trough that was supposed to come across NM on Thursday now looks like it may just be what is left of the disturbance that moves up and into NM today. The NAM in particular continues to show a trough over NC/NE NM on Thursday that is related to the vort max coming up today. This should keep much of NM active in terms of shower and thunderstorm activity, but the east should remain active through Thursday night. Heavy rain will again be the main threat with these storms, but can't rule out a strong storm or two with hail and/or strong winds. Despite strong return flow on Friday and Friday night, models aren't showing too much in the way of storms. Think this is a bit underdone, and that the eastern plains could see at least scattered storms with moist low level southeasterly flow and modest north or northwest flow aloft. The GFS is hinting at this, though overnight mainly. There should plenty of instability during the aftn/eve to keep storms going across the plains, should they develop. Meanwhile, the upper high will be building back northward across the Great Basin Friday into the weekend. Semi-persistent moist easterly flow across the NM plains through the weekend should keep storms chances highest along and east of the central mountain chain. The northwest should dry out a bit and perhaps warm a degree or two. Early next week should remain moderately active, at least over the high terrain with recycled moisture. Though low level flow may remain east or southeasterly, it doesn't appear that the moisture influx will be as great as some dry air aloft mixes down to the surface over the Oklahoma and Texas. 34 && .FIRE WEATHER... Upper high circulation building over New Mexico with a stream of moisture being drawn into the state from decaying thunderstorm complexes over Old Mexico. This seems to be assisting the longevity of the ongoing thunderstorm cluster which developed over the ABQ metro and is now over the Central Highlands as well as more isolated activity persisting over the north central and south central. The frontal boundary may have reached as far west as the Contdvd but the westward push has washed out and low level flow to trend more from the south or west late this afternoon. The central mountain chain, southwest and west central will be favored for convection today while the east sees fewer storms. Cell motion will be to the southeast and south today, so by evening, the central and east will be favored as storms drift off the mountains into the lower elevations. Vent rates today forecast to be good over most of the north but areas of fair to poor rates are possible south of Interstate 40. The upper high center may remain over southwest/south central NM Thursday, as a weak wave traverses through the ridge. Therefore, showers and storms will be scattered to numerous over most northern and central NM, with isolated to scattered activity over the far northwest. Good to excellent vent rates are forecast Thursday along and west of the Contdvd, with a mixed bag of poor to good rates elsewhere. The upper high center will take longer to make it's way to the Great Basin, and will remain over NM on Friday. Although dew points and thus humidities do show a bit of a drying trend over the northwest, the south and east look to continue to see isolated to scattered showers and storms Friday and Friday night. Vent rates will be dependent on location, with a patchwork of good rates over most of the higher terrain, and fair to poor rates at the lower elevations. With the upper high over the Great Basin this weekend, the central and east will be favored for showers and storms, which will move to the south or southwest. The high center meanders around several western states next week, but the focus for convection remains between the Contdvd and the east slopes of the central mountain chain. High temperatures for the next 7 days will be near to below average and lows will be above average. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 23, 3:56 AM MDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Wed Aug 23 2017 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Wed Aug 23 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will erupt over the high terrain and track east and southeast through tonight. Heavy rainfall is possible, and localized areas of flash flooding may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily rounds of shower and thunderstorm activity is expected through the weekend. Locally heavy rainfall is possible each day, and a few strong or severe storms will be possible on Thursday across eastern New Mexico as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall reports and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Aug 23, 2:28 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 228 PM MDT WED AUG 23 2017 NMZ501-504-506-232100- Northwest Plateau-West Central Mountains-Northwest Highlands- 228 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKINLEY COUNTY UNTIL 300 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near Standing Rock, or 11 miles northwest of Crownpoint, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crownpoint and Standing Rock. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3567 10844 3583 10846 3594 10795 3567 10792 TIME...MOT...LOC 2028Z 265DEG 24KT 3578 10831 33
Special weather statement, Aug 23, 2:36 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT WED AUG 23 2017
NMZ511-232100-
Jemez Mountains-
236 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES UNTIL 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez State Monument, or 17 miles west of Los Alamos, moving
southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Jemez Springs and Frijoles.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3583 10624 3564 10636 3563 10638 3560 10638
3559 10639 3582 10673 3594 10664
TIME...MOT...LOC 2036Z 297DEG 21KT 3584 10661
33Special weather statement, Aug 23, 2:43 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 243 PM MDT WED AUG 23 2017 NMZ521-522-232115- Sandia/Manzano Mountains-Estancia Valley- 243 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA FE... BERNALILLO AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 315 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near Moriarty, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Estancia, Moriarty and McIntosh. This includes Interstate 40 between Mile Markers 190 and 201. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3497 10625 3509 10609 3495 10588 3478 10613 TIME...MOT...LOC 2042Z 320DEG 5KT 3498 10612 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:14 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Aug 22, 6:22 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 23 min |
| Aug 22, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 19 min |
| Aug 22, 7:07 PM MDT | Special Weather Statement | ABQ | Torrance | 23 min |
| Aug 22, 7:28 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 3 hr |
| Aug 23, 12:24 AM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 111 min |
| Aug 23, 2:28 PM MDT | Special Weather Statement | ABQ | McKinley | 32 min |
| Aug 23, 2:36 PM MDT | Special Weather Statement | ABQ | Los Alamos | 24 min |
| Aug 23, 2:43 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| Aug 23, 3:05 PM MDT | Special Weather Statement | ABQ | Socorro | 25 min |
| Aug 23, 3:11 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Aug 23, 3:34 PM MDT | Areal Flood Advisory | ABQ | Santa Fe, Torrance | 116 min |
| Aug 23, 3:41 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Aug 23, 4:04 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 23, 4:25 PM MDT | Special Weather Statement | ABQ | Sandoval | 35 min |
| Aug 23, 4:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Aug 23, 4:59 PM MDT | Special Weather Statement | ABQ | Lincoln | 31 min |
| Aug 23, 5:05 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.